Lake St. Clair, 2014

Marine Thunderstorm Winds in Lake St. Clair, August 26, 2014

August 26, 2014 · NWS DTX · 5 events in 2 counties and zones

Severe thunderstorms tracked across the Detroit River, Lake St. Clair, and the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Severe thunderstorms tracked across the Detroit River, Lake St. Clair, and the St. Clair River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 26, 2:59 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 26, 2:59 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
359 PM EDT TUE AUG 26 2014

.SHORT TERM...TONIGHT

THE FORCING TO SUSTAIN THUNDERSTORM ACTIVITY HAS BEEN IDENTIFIED
THIS AFTERNOON IN THE FORM OF A DENSITY CURRENT PROPAGATING
EASTWARD. THIS RECOGNITION WAS IMPORTANT BECAUSE IT PROVIDED SOME
LEVEL OF CONFIDENCE DESPITE THE BACKGROUND SYNOPTIC FORCING AND
LARGE SCALE SUBSIDENCE. KDTX Z TRENDS THE PAST 20 TO 40 MINUTES
SHOWS THUNDERSTORM ACTIVITY CONSOLIDATING DOWN TO LINE FEATURE THAT
IS ORTHOGONAL TO THE UPPER LEVEL GRAVITY WAVE. EVEN WITH AN UNSTABLE
COLUMN...MLCAPES AT UPWARDS OF 2000 J/KG...ACTIVITY SHOULD REMAIN
COMPROMISED OUTSIDE OF THIS LOCALIZED THREAT AREA. IN VICINITY OF
THE LINE SEGMENT...THE POTENTIAL EXISTS FOR WINDGUSTS IN EXCESS OF
60 MPH AS A FAVORABLE INVERTED V THERMODYNAMIC PROFILE IS IN PLACE.
PRECIPITATION LOADING AND EVAPORATIVE EFFECTS WILL BE THE PRIMARY
DRIVER FOR THE HIGH WIND THREAT. THE GREATEST THREAT FOR SEVERE
WINDGUSTS WILL BE BETWEEN THE I 94 AND I 69 CORRIDORS DURING THE
20-22Z .

THE LOW TROPOSPHERIC EXTENSION OF THE COLD FRONT IS EXPECTED TO
SETTLE THROUGH SOUTHEASTERN MICHIGAN BETWEEN 3-9Z. COLD AIR
ADVECTION IN THE WAKE OF THE FRONTAL BOUNDARY SHOULD SUPPORT
SATURATION AND CLOUD BY THE LATTER HALF OF THE NIGHT. THE INHERITED
FORECAST ALREADY HAD THIS IN THE GRIDS AND WILL MAINTAIN THAT
SOLUTION. LOWS TONIGHT ARE EXPECTED TO RANGE FROM THE MIDDLE 50S
NORTH TO MIDDLE 60S SOUTH.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY

POST FRONTAL AIRMASS TO START WEDNESDAY WILL BE CONSIDERABLY DRIER
AND COOLER THAN THE PREVIOUS SEVERAL DAYS. AS THE COLD FRONT SETTLES
SOUTH INTO THE OHIO VALLEY...SPRAWLING HIGH PRESSURE WILL ENCOMPASS
MUCH OF THE GREAT LAKES. FORECAST SOUNDINGS INDICATE 3-5KFT CU BASES
BUT NO WIND OR PRECIP CHANCES TO SPEAK OF. UPSTREAM OBS AND FORECAST
MODEL DATA INDICATE WE WILL SEE DEWPOINT TEMPS IN THE MID 50S WITH
MAXES IN THE MID 70S ON WEDNESDAY.

THE DIFFERENCE FOR THURSDAY WILL BE THAT RETURN FLOW ON THE BACK
SIDE OF THE ANTICYCLONE WILL BE IN CONCERT WITH A H85 WIND MAXIMUM
THAT IS USHERING WARM/MOIST AIR IN FROM THE SOUTHWEST. IN
ADDITION...500MB OPEN WAVE OVER THE CENTRAL US WILL EJECT SOME PVA
THAT LOOKS TO RIDE THE RIDGE RIGHT INTO MICHIGAN. THESE INGREDIENTS
WILL COME TOGETHER MORE WITH TIME...SO THURSDAY WILL BE SALVAGED AS
A MAINLY DRY DAY. INTO THURSDAY NIGHT AND FRIDAY...MOISTURE AND
FORCING WILL HAVE ENOUGH RESIDENCE TO PRECIPITATE AND ALSO BRING
ENOUGH INSTABILITY TO SPARK ISOLATED THUNDERSTORMS.

A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTH CENTRAL ON FRIDAY
EVENING. THIS LOW WILL BE FOLLOWED BY A SERIES OF DISTURBANCES
IMPACTING SOUTHEAST MICHIGAN THROUGH SUNDAY NIGHT. THEREFORE...RAIN
SHOWERS SHOULD BE EXPECTED FRIDAY EVENING THROUGH SUNDAY EVENING.
WEAK HIGH PRESSURE AND DRY WEATHER WILL RETURN FOR MONDAY BEFORE A
COLD FRONT GETS DRAGGED ACROSS THE REGION ON TUESDAY SPARKING
ANOTHER CHANCE FOR RAIN AND THUNDERSTORMS. HIGH TEMPERATURES WILL
REMAIN IN THE UPPER 70S TO LOW 80S THROUGH THE WEEKEND EARLY NEXT
WEEK WITH LOW TEMPERATURES IN THE MID TO UPPER 60S ACROSS SOUTHEAST
MICHIGAN.

&&

.MARINE...

COLD FRONT MAKING PROGRESS ACROSS THE GREAT LAKES THIS AFTERNOON AND
WILL CONTINUE ITS TREK SOUTHEAST. WINDS SWITCHING TO NORTHWEST
BEHIND THE FRONT WITH COLD AND DENSE AIR BEHIND WILL SET THE STAGE
FOR LOWER STABILITY IN LAKE HURON TONIGHT. WINDS EXPECTED TO TURN
MORE NORTHERLY INTO THE NIGHT...CREATING A DECENT FETCH AND HIGHER
WAVE HEIGHTS IN THE OPEN WATERS...OUTER SAGINAW BAY...AND ON TO
HARBOR BEACH. THE ONSET OF HIGHER WAVES IS EXPECTED AFTER
10PM...SPARING RECREATIONAL BOATERS. SMALLCRAFT ADVISORY STILL IN
PLACE THROUGH WEDNESDAY MORNING.

&&

.AVIATION...ISSUED 223 PM EDT TUE AUG 26 2014

//DISCUSSION...

AN INTERESTING FORECAST PERIOD THIS AFTERNOON AND EVENING WITH
MESOSCALE FORCED CONVECTION TRYING TO PERSIST WITHIN THE BACKDROP OF
LARGE SCALE SUBSIDENCE. THE SHOWERS AND THUNDERSTORM THAT WERE OVER
PORTIONS OF WI/IL EARLIER TODAY HAVE SHOWN A FORWARD PROPAGATION
COMPONENT AND HAVE RACED EASTWARD AT A FAIRLY SURPRISING PACE. A
SURVEY OF LATEST SURFACE OBSERVATIONS NOW SUGGEST THIS ACTIVITY HAS
OUTPACED THE DEEPER TROPOSPHERIC COLD FRONT THAT NOW REMAINS HUNG UP
BACK IN WISCONSIN. THERE REMAINS A CONSIDERABLE AMOUNT OF
UNCERTAINTY WITH REGARDS TO PRECIPITATION CHANCES AND COVERAGE LATER
THIS AFTERNOON. THE REASON IS THE MEAT OF THE SHORTWAVE WAVELENGTH
UPPER LEVEL RIDGE AND SUBSIDENCE IS FORECASTED TO TRACK THROUGH THE
CWA AT THE HEIGHT OF PEAK HEATING AND DURING THE ARRIVAL TIME OF THE
PREEXISTING ACTIVITY. GIVEN UPSTREAM RADAR DID CONVERT THE SHOWER
AND THUNDERSTORM MENTION INTO A TEMPO GROUP AT THE FLINT TERMINALS
SOUTHWARD. THE CHANCE AT MBS APPEARS TOO LOW ATTM TO INCLUDE IN THE
FORECAST.

FOR DTW...THE BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS REMAINS
21-00Z. UNCERTAINTY WITH REGARDS TO THUNDERSTORM COVERAGE AND
INTENSITY IS HIGH. THE POTENTIAL DOES EXIST FOR A STRONG TO SEVERE
WIND THREAT AT THE TERMINAL WITH THE ACTIVITY.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN THUNDERSTORM POTENTIAL THIS AFTERNOON AND
EARLY THIS EVENING.

* MEDIUM CONFIDENCE IN CEILINGS AOB 5000 FT TODAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND THE NEARSHORE WATERS
     FROM PORT AUSTIN TO HARBOR BEACH...FROM 10 PM TUESDAY TO 10 AM
     WEDNESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...CB
LONG TERM....MM/RK
MARINE.......MM
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 26, 2:58 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EDT TUE AUG 26 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-272000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
358 PM EDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THROUGH 9 PM.
SEVERE WEATHER IS POSSIBLE WITH STRONGEST STORMS POTENTIALLY
GUSTING OVER 60 MPH. STORM MOTION IS EAST AT 35 MPH. THUNDERSTORMS
WILL ALSO PRODUCE BRIEF PERIODS OF INTENSE RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY AS A
SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES MOVE
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-272000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
358 PM EDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THROUGH 9 PM.
SEVERE WEATHER IS POSSIBLE WITH STRONGEST STORMS POTENTIALLY
GUSTING OVER 60 MPH. STORM MOTION IS EAST AT 35 MPH. THUNDERSTORMS
WILL ALSO PRODUCE BRIEF PERIODS OF INTENSE RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR SAGINAW BAY AND THE
NEARSHORE WATERS FROM PORT AUSTIN TO HARBOR BEACH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY AS A
SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES MOVE
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 26, 2:18 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
318 PM EDT TUE AUG 26 2014

MIZ060-068-262000-
LIVINGSTON-SHIAWASSEE-
318 PM EDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
LAINGSBURG TO 31 MILES SOUTHWEST OF FOWLERVILLE...MOVING EAST AT 50
MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LAINGSBURG BY 330 PM EDT...
  PERRY AND MORRICE BY 340 PM EDT...
  OWOSSO AND GREGORY BY 345 PM EDT...
  FOWLERVILLE AND BANCROFT BY 350 PM EDT...
  NEW LOTHROP AND OAK GROVE BY 355 PM EDT...
  BRIGHTON BY 400 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

SF
Local storm report, Aug 26, 3:36 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
436 PM EDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     ANN ARBOR               42.28N 83.73W
08/26/2014  E60 MPH          WASHTENAW          MI   TRAINED SPOTTER

            ESTIMATED AT I-94 AND STATE STREET

0429 PM     TSTM WND GST     PITTSFIELD TOWNSHIP     42.20N 83.70W
08/26/2014  E50 MPH          WASHTENAW          MI   TRAINED SPOTTER

            ESTIMATED AT US23 AND MICHIGAN AVE

&&

OROW
Local storm report, Aug 26, 3:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
451 PM EDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       4 N DETROIT             42.44N 83.11W
08/26/2014  M1.10 INCH       WAYNE              MI   TRAINED SPOTTER

            1 HOUR TOTAL

&&

RKULIK

The radar

The Detroit radar (KDTX), 59 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

5 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Detroit River

When
August 26, 3:55 PM EST
Where
Detroit River forecast zone, 1 mi N of Wyandotte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.215, -83.170

A thunderstorm which uprooted a large tree north of Wyandotte moved into the Detroit River.

Marine Thunderstorm Wind, Detroit River

When
August 26, 4:09 PM EST
Where
Detroit River forecast zone, 1.47 mi NNE of Wyandotte
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.220, -83.160

A thunderstorm which brought down small tree northwest of Wyandotte moved into the Detroit River.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 26, 4:14 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 2.31 mi SSW of St Clair Shores
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.440, -82.900

A thunderstorm which brought down large trees in Grosse Pointe Woods moved into Lake St. Clair.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 26, 4:31 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 6.99 mi SW of New Baltimore
Measured
37 kt (43 mph) measured gust
Reported by
ASOS
Coordinates
42.608, -82.827

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 26, 4:50 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 10.98 mi ESE of New Baltimore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.620, -82.530

A thunderstorm which brought down small trees in Algonac moved into the St. Clair River.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2014Every state in 2014This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539527, 539528, 539529, 539531, 539530.